Are these steroid withdrawal symptoms?

Hi, have permission to come off steroids - hooray. Possibly didn't even need them in the first place - grrrrr.

I have been reducing a bit fast, I know, but am now on 3mg/day, and am now reducing as instructed at 1mg/month.

Is it normal to have (amongst many other delights) waves of almost uncontrollable drowsiness? There are times when I can barely keep my eyes open. Never experienced this sort of thing before taking steroids.

Also many other symptoms: muscles weak and aching; on a good day used to be able to run up the stairs, now everything hurts by half way up; dizzy, faint, no balance; everything very dry - especially very dry, sore, stinging eyes with some blurring and new floaters. The list goes on.

Anybody know if (a) all this is what I can expect from steroid withdrawal and (b) if there's anything to ease the pain while I'm waiting for it to get out of my system?

14 Replies

oldestnewest
  • Sounds like things I have felt when reducing steroids. You have to come down really slowly. If you dont take heed it will get worse.

    Hope you have got pain relief and some light days ahead. You may have come down too quickly. If it is too uncomfortable you may need to go up slightly again.

  • 3 mg per day sounds like a very tiny dose, so I would ask the doctor about your symptoms.

  • I recently had a very bad reaction from stopping steroids and was very ill. Its taken me 3 months to even start to feel like Im getting somewhere. Dont take this for granted if your adrenals dont like it they will yell very loudly. I agree you should have a word with your GP before this gets any worse.

  • Hi APsnotFab, can I ask, what sort of 'bad reaction' to stopping steroids did you have? Was it similar to the symptoms I've described? Or something different?

    GP would be useless but I'm seeing Prof K this Friday anyway so can ask him. But I suspect I just have to 'roll with the punches', go down 1mg/month now as instructed, and monitor closely.

    I think my adrenals were probably struggling before I even went on steroids so poor things are probably completely buggered now. Have asked naturopathic doctor if she can investigate adrenal function in depth.

  • Chest Pains, severe breathlessness, chronic fatigue to the point I could hardly get out of bed and if I did it brought on the last two, legs felt like they were lead weights, terrible balance issues, pressure and pain in head in fact I thought I had TIA, vision was bad, very pale....shall i go on?

    One Doctor thought I had pericarditis another took one look at me and said "Oh you dont look well"!

  • Wow, you've done so well supporting all of us lot as well then, if you've been going through all that hell. Thanks from me anyhow, I know I appreciate all the inputs from you and MaryF.

    Hope you're off the wretched steroids now. Don't know about you, but I won't be going back down that route any time soon. Ever, in fact!

    Bye for now, take care, JudyCoppernob

  • When I was placed on steroids for back pain, the doctor started me slowly, peaked, and came down slowly.

    For my wife's chemo treatments she was instructed to take them before chemo for a three day period and then stop. So i think there is a variety of treatments/doses.

    d

  • I'm on very high doses of steroid. Down now from 40 mg to 25 very gradually with similar symptoms. Yet, oddly, my friend who was also on steroids has awful symptoms like yours when he drops from 5 to 3 to now just sometimes taking 2mg once in a while. However, he also has terrible allergies to almost everything. Could any of your symptoms be allergy related? I have Lupus/APS but just minor allergies. Just wondering if you're like my friend with severe allergies, perhaps undiagnosed? I do hope you start to feel better soon.

  • Hmmm, thanks for this suggestion. I don't know about allergies but, as it happens, I am in the midst of various investigations, including for allergies, through the Brompton Hospital. So at least that angle is being covered.

  • Please let us know how the investigations goes. Wishing you the best of luck and proper diagnosis to relieve you of your symptoms and help you get steroid free at the same time. Best regards, Florence

  • You didn't say why you were on the steroids?? Was it adrenal exhaustion related? If so, then why are you reducing? I take 20 to 221/2 mg daily for adrenal insufficiency. During times of physical stress I take more for a short time only.

    What I am reading from you are the signs of adrenal exhaustion/fatigue. Before I took cortisone (and it is better than prednisone for this condition) I just did not work. Raising an arm, taking a step, all were of such effort. It is like having a car with no pistons and wanting it to go.

    If, on the other hand, someone has taken steroids for another reason it is still very, very difficult getting off them and one will feel horrible sluggish until the adrenals again start working on their own. It is only when the adrenals cannot work on their own that someone needs them continuously. Unfortunately, too many doctors don't know how to treat this.

  • Hi Leigha, the steroids were prescribed for suspected ABPA (allergic bronchopulmonary aspergillosis) but the consultant I saw for the first time last week at the Brompton is not convinced, so was happy for me to stop the steroids. And I have to be admitted for further investigations into my respiratory symptoms.

    Yes, I tend to agree that what I'm experiencing is adrenal fatigue (at least) and this could be either primary or in response to both the steroids and their withdrawal. Or a bit of both! So I think it would be a good idea to get my adrenal function checked out properly. A random cortisol test a couple of weeks back was normal-high but that's not the whole picture. My local chest consultant had talked about hydrocortisone and maybe that will be the way to go if my adrenals don't show signs of recovery as I come off the steroids.

    Thanks for your input and I'm glad to hear that adrenal support has helped you. I'll no doubt be back here, updating, when I know more!

  • Gosh but what you are going through is so hard! Yes, you could be having normal/high response to testing while on steroids, it is not easy to get accurate test results. Just having been on them does suppress the adrenals, until they bounce back - IF they are healthy and will bounce back. It all takes time and takes from us so much. I have CFIDS (Chronic Fatigue Immune Dysfunction) which affected my adrenals, so that's my story.

    I wish you all the best with this, let us know how it goes, ok?!

    Leigha

  • I too have just come off after a few years for Temporal Arteritis. I am experiencing all this and had a bit of a panic attack last night. Scary as live on my own

You may also like...